North Carolina, 2009

Damaging Winds in North Carolina, June 27, 2009

June 27, 2009 · NWS MHX · 2 events in 1 county or zone

Scattered thunderstorms developed ahead of weak cold front across eastern North Carolina on June 27th 2009. A couple storms became severe producing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed ahead of weak cold front across eastern North Carolina on June 27th 2009. A couple storms became severe producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 27, 3:51 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 27, 3:51 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
451 PM EDT SAT JUN 27 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH OF THE AREA
THIS EVENING. ANOTHER WEAK FRONT WILL APPROACH LATE SUNDAY AND
MOVE ACROSS THE AREA SUN NIGHT. WEAK TROUGHING INLAND AND OFFSHORE
HIGH PRES ARE EXPECTED TO IMPACT THE AREA MID TO LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 430 PM...WEAK FRONT HAS MOVED JUST OFFSHORE THE SE COAST
THIS AFTERNOON WITH LIGHT N/NW WINDS PREVAILING OVER MUCH OF THE
AREA. CONVECTION HAS DEVELOPED JUST OFFSHORE ALONG THE FRONT WITH
LITTLE DEVELOPMENT INLAND. DESPITE LIGHT OFFSHORE FLOW...AIRMASS
HAS BECOME QUITE UNSTABLE OVER SOUTHERN INLAND SECTIONS WHERE
DEWPOINTS ARE IN THE LOWER 70S WITH TEMPS IN THE UPPER 80S TO
LOW 90S. STRONG INSTABILITY...MINIMAL CAP AND RESIDUAL BOUNDARIES
SHOULD RESULT IN ADDITION STORM DEVELOPMENT OVER THE SOUTHERN
COASTAL PLAIN THROUGH THE EVENING HOURS. WILL KEEP CHANCE POPS
CONFINED TO SOUTHERN SECTIONS WITH SLIGHT CHANCE ELSEWHERE THROUGH
THE EVENING HOURS. THIS MATCHES UP WELL WITH SEVERE THUNDERSTORM
WATCH 526 WHICH IS IN EFFECT UNTIL 11PM FOR THE SOUTHERN HALF OF
THE CWA. CONVECTION WILL DIMINISH BY LATE EVENING WITH LOSS OF
HEATING. OVERNIGHT LOWS UPPER 60S TO LOW 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
SHORT WAVE RIDGING MOVES ACROSS THE AREA FROM THE WEST BY LATE
SUN AS AN UPPER LEVEL LOW PRES SYSTEM DROPS SE EAST ACROSS THE
GREAT LAKES REGION. GRADIENT WILL REMAIN VERY WEAK ACROSS THE AREA
ON SUN WITH LIGHT DOWNLSOPE FLOW RESULTING IN LOWER DEWPOINTS.
CANNOT RULE OUT ISOLATED CONVECTION ALONG PINNED SEA BREEZE AND
PRE FRONTAL TROUGH SO KEPT POPS IN THE LOW CHANCE RANGE. WEAK
FRONT DROPS SE ACROSS THE AERA SUN NIGHT AND KEPT POPS LIMITED TO
SLIGHT CHANCE. SLIGHT CHANCE POPS SE SECTIONS MON WHERE PINNED SEA
BREEZE WILL PROVIDE A FOCUS FOR ISOLATED CONVECTION SE SECTIONS.
SLIGHTLY DRIER AIR TUE/TUE NIGHT SO WILL KEEP FORECAST DRY GIVEN
LIMITED MOISTURE AND LACK OF FOCUS. TEMPS WILL REMAIN WARM THROUGH
THE PERIOD WITH HIGHS IN THE LOWER 90S INLAND AWAY FROM THE WATER.
COOLER ALONG THE BEACHES WITH HIGHS MID/UPPER 80S. OVERNIGHT LOWS
MAINLY LOW/MID 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BROAD UPPER LOW OVER THE EASTERN GREAT LAKES REGION WILL FILL AND
LIFT NE ACROSS NEW ENGLAND BY FRI WITH ZONAL FLOW DEVELOPING IN
ITS WAKE. THE UPPER LOW WILL DRAG ANOTHER WEAK FRONT ACROSS THE
AREA ON FRI BRINGING A CHANCE FOR SCT SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. OTHERWISE EXPECT ONLY ISOALTED DIURNAL CONVECTION
ALONG THE SEA BREEZE THROUGH THE PERIOD WITH WARM TEMPS
CONTINUING. HIGHS UPEPR 80S TO LOWER 90S INLAND WITH MAINLY
MID 80S ALONG THE BEACHES. LOWS MOSTLY IN THE LOW/MID 70S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 4 PM...FRONT PUSHED OFF THE COAST FARTHER THAN EXPECTED
SOONER THIS AFTERNOON KEEPING ENTIRE AREA IN NW FLOW AND PREVENTING
SEA BREEZE DEVELOPMENT. SOME SCT DIURNAL CU DEVELOPED...BUT NO
SIGNIFICANT FOCUS FOR CONVECTION.  ONLY A FEW ISOLATED TSTMS HAVE
DEVELOPED...AND EXPECT COVERAGE TO REMAIN MINIMAL...WITH THE
POTENTIAL EXCEPTION OF THE IMMEDIATE COAST. WITH VERY LIGHT WINDS
OVERNIGHT AND VERY MOIST LOW LEVELS...EXPECT PATCHY GROUND FOG.
WOULD LIKELY BE WORSE IN ANY AREAS THAT RECEIVE ANY TSTMS THIS
EVENING.

DIURNAL CONVECTION WILL BE THE NORM INTO NEXT WEEK AS UPPER LVL NW
FLOW AND WARM SW FLOW AT THE SFC KEEPS THE REGION UNSTABLE...AND
THUS SUPPORTIVE OF AFTERNOON TSRA. HUMID AIRMASS COULD LEAD TO
POCKETS OF GROUND FOG AT NIGHT.

&&

.MARINE...
AS OF 4 PM...FRONT PROGRESSED OFF THE COAST MUCH FASTER THAN
ANTICIPATED.  THIS PINNED SEABREEZE DEVELOPMENT...ALTHOUGH SOME SRLY
FLOW TRYING TO DEVELOP ALONG THE SRN WATERS. FRONT WILL WASH OUT AND
FLOW WILL ONCE AGAIN BECOME SRLY BEFORE ANOTHER FRONT CROSSES THE
AREA ON EARLY MON. SOME MODEL DIFFERENCES IN THE WEAK FLOW
TONIGHT...BUT NAM AND GFS IN PRETTY CLOSE AGREEMENT WITH NEXT FRONT
MONDAY. FOLLOWED CLOSE TO HPC GUIDANCE IN THE EXTENDED...WITH SRLY
FLOW AND TROUGHINESS PERSISTING OVER THE AREA INTO NEXT THU.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JW
NEAR TERM...JW
SHORT TERM...JW
LONG TERM...JW
AVIATION...RSB
MARINE...RSB
Hazardous weather outlook, Jun 27, 3:21 AM EST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 AM EDT SAT JUN 27 2009

NCZ029-044>047-079>081-090>094-280830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
421 AM EDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND A FEW OF
THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES ARE ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

NCZ095-098-103-104-280830-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
421 AM EDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND A FEW OF
THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES ARE ALSO A THREAT.

THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 27, 4:42 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
542 PM EDT SAT JUN 27 2009

NCZ080-093-094-272245-
BEAUFORT-PAMLICO-CRAVEN-
542 PM EDT SAT JUN 27 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT
COUNTIES UNTIL 645 PM EDT...

AT 542 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
RIVER ROAD...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BLOUNTS CREEK AT 555 PM EDT...CAYTON...AND...ERNUL AT 620 PM
EDT...ASKINS AT 625 PM EDT...SPRING HOPE AT 635 PM EDT...FOREST AT
640 PM EDT...OLYMPIA AT 645 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE JAMES CITY...NEW BERN...SPRING HOPE...TRENT
WOODS...VANCEBORO...GRANTSBORO...WILMAR...BELLAIR...LIMA...FAIRFIELD
HARBOR...BRICES CREEK...REELSBORO AND SILVER HILL.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The radar

The Morehead City radar (KMHX), 39 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craven

When
June 27, 5:35 PM EST
Where
Craven County, 1.79 mi SW of Trent Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.080, -77.100

Tree blown down on Chelsea Road near New Bern.

Thunderstorm Wind, Craven

When
June 27, 5:54 PM EST
Where
Craven County, 1.33 mi WNW of Riverdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.990, -77.000

Spotter reported tree blown down near Riverdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171475, 171473.